Opioids are powerful prescriptive medicines commonly used by healthcare providers to help manage moderate to severe pain in safe settings. But when someone takes too much of these substances, uses them for nonmedical/recreational purposes or takes them in combination with other substances, like alcohol, it could lead to an opioid overdose and an increased risk for serious complications, including death.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
Fortunately, naloxone is a medication that can reverse the effects of an opioid overdose within minutes of receiving it. In an effort to reduce the chances of fatal opioid overdose and increase access to this medication, the U.S. Food and Drug Administration (FDA) approved Narcan® for over-the-counter use in March 2023.
Ambulatory care pharmacist Ashley Jones, PharmD, BCACP, explains why over-the-counter access to Narcan is crucial for saving lives and who benefits most.
What does Narcan do?
Opioids engage specific receptors throughout your brain and central nervous system to help relieve pain. These receptors also influence your ability to breathe. Overuse of opioids can reduce your body’s ability to breathe effectively, leading to what’s called “respiratory depression.” Both the rhythm and rate of your breathing can be affected, to the point where your breathing can eventually stop during an opioid overdose. An opioid overdose can happen to anyone, including people who use opioids for the first time or people who have opioid use disorder.
Naloxone is an opioid antagonist, meaning it can block and reverse the effects of opioids. This medication can restore normal breathing to a person who’s having difficulty breathing or has stopped breathing because of an opioid overdose.
Three versions of naloxone are currently FDA-approved:
- A nasal spray, like Narcan or Kloxxado®.
- A prefilled syringe (Zimhi™).
- An autoinjector (Evzio®), which is a spring-loaded syringe similar to an EpiPen®.
The nasal spray form of Narcan is the only form of naloxone that’s been FDA-approved for over-the-counter use because it’s been proven to be highly effective when an opioid overdose has occurred. For now, naloxone injections and autoinjectors are more commonly used by professionally trained healthcare providers in medical settings.
The steps for using the Narcan nasal spray are easy to follow. And the nasal spray comes with two doses per package in case a second dose is needed when the first dose is ineffective.
For people who need Narcan but are unable to purchase it, or for people who are worried about the social stigmas associated with opioid use, there are discrete harm reduction programs across the country, like NEXT Distro, that can provide Narcan for free.
Why the FDA made Narcan available over-the-counter
Drug overdose is the leading cause of accidental death in the U.S., with opioid overdose being the main contributor. In 2021 alone, there were 106,699 overdose deaths reported in the U.S. Of those, 80,411 deaths involved opioid use.
“Given the gravity of the opioid epidemic and how many people have been affected by opioid use, increasing access to lifesaving medications needed to happen,” says Dr. Jones.
Previously, Narcan could only be dispensed through a direct prescription from a healthcare provider, or through a provider-approved protocol with specific healthcare entities like pharmacies. State laws on dispensing Narcan varied, but certain protocols allowed pharmacists to dispense Narcan to anyone who requested it, including those at risk of overdosing or to family members and friends of those at risk. Whatever the case, accessing Narcan from a pharmacy required someone to request the medication and receive in-person training on how to use it before they could purchase it.
Now, with the new FDA approval, people can start purchasing Narcan with fewer hurdles. By getting Narcan into the hands of the people who need it most, the goal has been twofold: To reduce the chances of fatal overdoses and to further humanize any substance use disorder as a chronic and treatable condition.
“There’s been a shift in how we treat people who have opioid use disorder,” states Dr. Jones. “Instead of viewing them in a negative light, we’re starting to accept that opioid use disorder is a mental health condition. Increasing access to these resources is part of the effort to having a more empathetic approach to treatment.”
Multiple factors will affect the timeline for rolling out over-the-counter Narcan, including updating FDA package labeling requirements, establishing an over-the-counter price-point and coordinating distribution to approved merchants. But by late summer 2023, over-the-counter Narcan is expected to be available in big-box stores, gas stations, convenience stores and other retailers, including pharmacies.
“When over-the-counter Narcan is stocked on shelves, people will be able to go and pick it up just like any other over-the-counter pain medications, cold remedies, vitamins or eye drops,” notes Dr. Jones. “By doing this, we’re removing a couple of steps in the process that were once a slight hindrance for some people who needed that medication.”
Who should have Narcan in their home?
No matter who you are, it couldn’t hurt to have Narcan in your first-aid kit at home. In fact, that’s the goal: Make Narcan so readily available that anyone can access it at any time in case of emergencies.
But more specifically, you should have Narcan if:
- You’re starting a new opioid medication.
- You take chronic opioids.
- You’re taking high doses of opioids.
- You live with someone who takes opioids.
- You volunteer, work or interact with others who are at risk of overdose.
“If you use opioids in any context, it’s helpful to have Narcan on you in case of emergencies,” advises Dr. Jones. “Anybody who would be in a situation to help a person in the event of an overdose should also have Narcan.”
If someone shows signs of an overdose — even if you’re not sure what substance they’ve taken — you should give that person Narcan immediately and call 911 or your local emergency hotline for help. If they don’t have opioids in their system, Narcan isn’t harmful — it just has no effect.
“If someone is having a medical emergency, it’s always best to get them help sooner than later,” stresses Dr. Jones. “If someone is unconscious or not breathing because of an opioid overdose, the longer you wait to give them Narcan, the more likely it’s going to be ineffective.”